A class-action lawsuit has been filed against Cynosure, maker of the MonaLisa Touch vaginal rejuvenation device, over alleged deceptive marketing practices.
The complaint, filed in the U.S. District Court, District of Massachusetts, aims to represent medical professionals who leased or purchased the laser to treat vaginal conditions associated with sexual function, menopause or urinary incontinence.
The lawsuit states that the MonaLisa Touch laser device sells for upwards of $150,000. The plaintiffs allege that the laser is dangerous and cannot be used for its advertised purposes.
“The aggregate lease payments exceed $200,000,” the lawsuit states. “In light of the July 30, 2018 FDA Warning, Three R LLC can no longer use the MonaLisa Touch unit, although payments on the unit remain due.”
The lawsuit seeks damages for breach of implied warranty and fitness for a particular purpose.
In July, the Food and Drug Administration (FDA) announced that it warned several companies to stop marketing their laser devices for “vaginal rejuvenation” procedures. The agency called the procedures deceptive and dangerous.
The lasers were originally permitted onto the market for treatment of serious conditions, like genital warts, cancer or surgery. But manufacturers have been promoting the lasers as a treatment for symptoms related to menopause, vaginal atrophy and urinary incontinence.
Although the device was only approved for certain treatments, doctors can still legally use the lasers to treat off-label conditions.
“These products have serious risks and don’t have adequate evidence to support their use for these purposes,” said Dr. Scott Gottlieb, FDA commissioner, in a statement. “We are deeply concerned women are being harmed.”
Dr. Gottlieb also expressed concern that deceptive marketing practices may prevent patients from getting the appropriate treatments for serious medical conditions.
The FDA said it has found cases of vaginal scarring, burning and lasting pain after treatments. The agency received more than 100 reports of adverse events related to the treatments.